Advertisement

Graded rings of modular forms of rational weights

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

  • 19 Accesses

Abstract

In a previous paper, for any odd integer \(N\ge 5\) we constructed \((N-1)/2\) modular forms of \(\varGamma (N)\) of rational weight \((N-3)/2N\) and proved that the graded rings of modular forms of weight \(\ell (N-3)/2N\) (\(\ell \in {\mathbb {Z}}_{\ge 0}\)) are generated by our forms for \(N=5\), 7, 9. The proof was given by a direct calculation of the structure of the ring. In this paper, we generalize the result to cases when \(N=11\) and 13 by using Castelnuovo–Mumford criterion on normal generation and Fujita criterion on relations of sections of invertible sheaves. For this purpose, it is needed to handle modular forms of small weight where Riemann Roch theorem has cohomological obstruction. Both rings for \(N=11\) and 13 are generated by 5 and 6 generators with 15 and 35 concrete fundamental relations, respectively. These relations also give equations of the corresponding modular varieties. We will show that the similar claim does not hold for \(N=15\) and \(N=23\). We also give remarks on relations of some theta constants and further problems.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Cornelissen, G.: Drinfeld modular forms of weight one. J. Number Theory 67, 215–228 (1997)

  2. 2.

    Farkas, H.M., Kra, I.: Theta constants, Riemann surfaces and the modular group. An introduction with applications to uniformization theorems, partition identities and combinatorial number theory. Grad. Stud. Math. 37, xxiv+531 (2001)

  3. 3.

    Farkas, H.M., Kopeliovich, Y., Kra, I.: Uniformizations of modular curves. Commun. Anal. Geom. 4, 207–259 (1996). Corrigendum ibid. 681

  4. 4.

    Fujita, T.: Defining equations for certain types of polarized varieties. Complex analysis and algebraic geometry. In: Baily, W.L., Shioda, T., Shoten, I. (eds.) A Collection of Papers Dedicated to K. Kodaira, pp. 165–173. Cambridge University Press, Cambridge (1977)

  5. 5.

    Ibukiyama, T.: Modular forms of rational weights and modular varieties. Abhand. Semi. Univ. Hamburg 70, 315–339 (2000)

  6. 6.

    Ibukiyama, T.: Graded rings of modular forms of rational weights of level 11 and 13. In: Proceedings of the Workshop on Number Theory 2001, pp. 104–113. Institute of Math. Waseda Univ. (2001)

  7. 7.

    Igusa, J.: On the graded ring of theta-constants I. Am. J. Math. 86, 219–246 (1964)

  8. 8.

    Igusa, J.: On the graded ring of theta-constants II. Am. J. Math. 88, 221–236 (1966)

  9. 9.

    Igusa, J.: Theta Functions. Springer, Berlin (1972)

  10. 10.

    Klein, F.: Über die Transformation elfter Ordnung der elliptischen Funktionen, Math. Ann. Gesammelte Mathematische Abhandlungen dritter Band. 15, 140–168 (1879)

  11. 11.

    Klein, F.: Über gewisse Teilwerte der \(\Theta \)-Funktionen. Math. Ann. Gesammelte Mathematische Abhandlungen dritter Band. 17, 186–197 (1881) )

  12. 12.

    Klein, F.: Vorlesungen über das Ikosaeder und die Auflösungen der Gleichungen vom fünften Grade, Herausgegeben mit einer Einführung und mit Kommentaren von Peter Slodowy, Birkhäuser (Basel, Boston, Berlin) and B.G. Teubner (Stuttgart, Leipzig) (1993)

  13. 13.

    Kopeliovish, Y., Quine, J.R.: On the curve \(X(9)\). Ramanujan J. 2, 371–378 (1998)

  14. 14.

    Mumford, D.: Varieties defined by quadratic equations. 1970 Questions on Algebraic Varieties (C.I.M.E., III Ciclo, Varenna), pp. 29–100. Edizioni Cremonese, Rome (1969)

Download references

Author's contributions

Acknowlegements

The author learned the possibility to use the Castelnuovo–Mumford criterion to the problem here from Professor G. Cornelissen. The author would like to thank him for his kind suggestion.

Author information

Correspondence to Tomoyoshi Ibukiyama.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Partially supported by Japan Society for the Promotion of Science KAKENHI Grant Numbers JP27247001 and JP19K03424

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ibukiyama, T. Graded rings of modular forms of rational weights. Res. number theory 6, 8 (2020). https://doi.org/10.1007/s40993-019-0183-9

Download citation

Keywords

  • Modular form
  • Rational weight
  • Graded ring

Mathematics Subject Classification

  • 11F03
  • 11F11
  • 11F27